MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR STD 260MM BOW SZ 16 R; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR STD 260MM BOW SZ 16 R; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71340516
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, after a right tha revision surgery had been performed to implant an ech por std 260mm bow sz 16 r stem, it fractured on an unspecified date.A revision surgery was conducted on (b)(6) 2023 to address this event.The stem was exchanged for a zimmer wagner cone (305mm length) solution.Current patient's health status is unknown.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the device was fractured into two separate pieces.The clinical/medical investigation concluded that, based on the information provided, the patient¿s significant surgical history, previous fractures and comorbidities could not be ruled out as contributing factors to the reported event.The stem fracture appears to have occurred near the previous periprosthetic fracture site and appear to be near where the proximal and distal plates abut.The instructions for use documents does address contraindications along with possible adverse events.The patient impact beyond the reported stem fracture with obvious angle variance, revision, and an anticipated post-operative course could not be determined.No further medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed in the adverse events that implant fracture is more likely to occur in patients who are young, physically active, and/or heavy, which may lead to implant failure and revision surgery.Moreover, the contraindications section revealed that in revision surgery, inadequate proximal implant support is contraindicated.There is an increased risk of implant failure in revision cases where proximal support is not achieved and poor bone quality exists.The lower the implant fixation point in the femur (distance from the head center) the greater the risk of implant fracture and/or re-revision.Also, the warnings and precautions section revealed that improper selection, placement, positioning, and fixation of the implant components may result in unusual stress conditions and subsequent early failure/fracture of the components.Besides, cutting, bending, or scratching the surface of components can significantly reduce the strength, fatigue resistance, and/or wear characteristics of the implant system.These may induce internal stresses that are not obvious to the eye and may lead to fracture of the component.Additionally, muscle looseness, malpositioning of components and/or failure to use the optimum-sized component may result in fracture of components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of the product material shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR STD 260MM BOW SZ 16 R
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16877876
Report Number1020279-2023-00988
Device Sequence Number7291248
Product Code JDI
UDI-Device Identifier03596010329073
UDI-Public03596010329073
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71340516
Device Catalogue Number71340516
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer06/02/2023
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age64 YR
Patient SexFemale
Patient Weight95 KG